Indiana, 2012

Damaging Wind and Heavy Rain in Indiana, June 16 to 17, 2012

June 16 to 17, 2012 · NWS IND · 4 events in 2 counties and zones

An isolated thunderstorm developed over east-central Illinois and lingered over northwest portions of central Indiana during the late afternoon and early evening hours of the 16th. The most significant rainfall of the month occurred with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An isolated thunderstorm developed over east-central Illinois and lingered over northwest portions of central Indiana during the late afternoon and early evening hours of the 16th. The most significant rainfall of the month occurred with this storm. Portions of west central and northwest Indiana received as much as 3 to 5 inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 16, 5:46 AM EST, 14 minutes earlier.

Area forecast discussion, Jun 16, 5:46 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
646 AM EDT SAT JUN 16 2012

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 330 AM EDT SAT JUN 16 2012

CHANGES APPEARING MORE LIKELY FOR RAIN CHANCES IN NEXT 12 TO 36
HOURS. UPPER RIDGE OVERHEAD GETS FLATTENED SOMEWHAT AS INITIAL
SHORT WAVES OVER IOWA LIFTS NORTHEAST INTO GREAT LAKES BUT MORE
IMPORTANTLY SECOND MORE SIGNIFICANT TROUGH ENTERING WESTERN PLAINS
HAS BEEN FIRING SCATTERED STORM FROM DAKOTAS TO TEXAS. AS THIS
SHORT WAVE OVERTAKES GREAT LAKES LATER TONIGHT INTO SUNDAY CHANCES
FOR RAIN LOOK BETTER. UPPER RIDGE TO BUILD BEHIND THIS AS NEXT
SYSTEMS MOVES INTO THE NORTHERN ROCKIES AND BRINGS ANOTHER ROUND
OF STORMS TO OUR REGION THURSDAY AND FRIDAY.

HEAT OF TODAY WILL BRIEFLY SUBSIDE WITH CLOUD COVER SUNDAY BUT
RETURN IN EARNEST FOR MOST OF THE WORK WEEK AS UPPER RIDGE
STRENGTHENS AND SUNSHINE RETURNS. HEAT OF NEXT WEEK WILL ALSO BE
ACCOMPANIED BY SOMEWHAT MORE HUMID AIR THAN OF RECENT DAYS.

&&

.NEAR TERM /TODAY/...

ISSUED AT 330 AM EDT SAT JUN 16 2012

FORECAST CONCERN REGARDS RAIN POTENTIAL THIS AFTERNOON.

MODELS GENERALLY AGREE ON SHORT WAVE CURRENTLY PRODUCING SHOWERS
OVER IOWA TO NEAR QUINCY WILL LIFT NORTHEAST BUT TAIL OF TROUGH
STILL EXPECTED TO SWEEP ACROSS FORECAST AREA DURING PEAK HEATING
TIME. EURO LIFTS ENERGY FURTHER NORTH THAN OTHER MODELS AND
RESULTS IN LESS PRECIPITATION IN OUR AREA. GIVEN EXISTING DROUGHT
FEEL A LEAN TOWARDS CHC POPS WELL BELOW NAM MOS AND BELOW GFS MOS
APPEAR BEST BET.

MODEL AND MOS DEWPOINTS STILL A BIT HIGH BUT OBSERVATIONS OF
MID 60 DEWPOINTS NEAR OHIO RIVER AND FAR SOUTHERN INDIANA APPEAR
LIKELY TO OVERSPREAD MOST OF CENTRAL INDIANA THIS AFTERNOON. GIVEN
DRY GROUND AS LIMITING FACTOR IN MOISTURE SOURCE...EXPECT MID AND
LATE AFTERNOON STORMS TO BE ISOLATED OR SCATTERED IN COVERAGE AT
BEST.

CURRENT FORECAST MAX TEMPERATURES IN LOW 90S APPEARS ON TRACK.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

ISSUED AT 330 AM EDT SAT JUN 16 2012

CONCERNS AGAIN REGARDING CHANGE FROM NO POPS TONIGHT TO
CHANCE POPS. EURO LESS PROGRESSIVE IN SOUTHEAST PUSH OF TROUGH
AND KEEPS MOST PRECIPITATION ACROSS GREAT LAKES. ALL OTHER MODELS
DIG TROUGH A LITTLE DEEPER AND BRING MORE RAIN TO CENTRAL INDIANA.
WILL AGAIN USE A BLEND AND LEAN TOWARD LOWER CHANCE POPS AND LOWER
RAIN AMOUNTS OF EURO...IN PART TIED TO CURRENT DROUGHT AND
SURFACE MOISTURE BEING A LIMITING FACTOR.

SUNDAY AND SUNDAY NIGHT...TAIL END OF ENERGY WITH THIS TROUGH
MOVES ACROSS AREA CONTINUING THREAT FOR CONVECTION SO WILL
CONTINUE CHANCE POPS AS CURRENT FORECAST. IN TOTAL...RAIN AMOUNTS
TO A QUARTER INCH LOOKS GOOD FOR MOST AREAS THOUGH SOME LOCALS
LIKELY WILL SEE NEAR AN INCH. AS FOR TEMPS...FAIR AMOUNT OF CLOUD
COVER AND SOME RAINY PERIODS SUNDAY SHOULD KEEP MAX TEMPS TO MID
80S. MODERATELY MOIST DEWPOINTS IN UPPER 60S AND CONTINUED
SOUTHWEST SURFACE FLOW SHOULD KEEP SUNDAY NIGHT MINS CLOSE TO 70.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

CHALLENGE FOR THE LONG TERM WILL BE PRECIPITATION CHANCES THE SECOND
HALF OF THE PERIOD.

THE BEGINNING OF THE PERIOD WILL SEE STRONG UPPER LEVEL RIDGING
ACROSS THE EASTERN CONUS WHILE A TROUGH STRENGTHENS ACROSS THE WEST.
RIDGING WILL KEEP THE AREA DRY ON TUESDAY AND WEDNESDAY AND WITH
CONTINUED SOUTHERLY FLOW...TEMPERATURES WILL REMAIN WELL ABOVE
AVERAGE WITH HIGHS IN THE LOW 90S AND LOWS REMAINING IN THE 70S.

MODELS ARE IN GOOD AGREEMENT AT THE BEGINNING OF THE PERIOD BUT THE
CANADIAN BEGINS TO DIVERGE FROM THE GFS AND ECMWF BY THURSDAY. THE
CANADIAN HOLDS ON TO THE STRONG UPPER RIDGE WHILE THE GFS AND ECMWF
DEPICT THE RIDGE BREAKING DOWN WITH MIDLEVEL FLOW BECOMING MORE
ZONAL. ADDITIONALLY...THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH
SURFACE LOW PRESSURE DEEPENING ACROSS THE GREAT LAKES AND SWEEPING A
COLD FRONT ACROSS THE AREA IN THE THURSDAY/FRIDAY TIME FRAME.
ALLBLEND 40 POPS APPEAR REASONABLE THIS FAR OUT AS MODEL SOUNDINGS
INDICATE DECENT SATURATION AND INSTABILITY. TEMPERATURES WILL
DECREASE SLIGHTLY WITH THE PASSAGE OF THE FRONT BUT LOOK TO REMAIN
AT OR ABOVE AVERAGE VALUES.

&&

.AVIATION /DISCUSSION FOR 161200Z TAFS/...

ISSUED AT 650 AM EDT SAT JUN 16 2012

VFR THROUGH THE FORECAST PERIOD. SCATTERED THUNDERSTORMS ACROSS
GREAT LAKES AND OHIO VALLEY BY MID AFTERNOON...BECOMING MORE
NUMEROUS ACROSS GREAT LAKES TONIGHT. SCATTERED STORMS IN CENTRAL
KENTUCKY THIS MORNING NOT LIKELY TO IMPACT ANY CENTRAL INDIANA TAF
SITES. WINDS AT OR BELOW 10KTS EXCEPT FOR GUSTS TO NEAR 15 KTS
THIS AFTERNOON.

AS 60 DEGREE SURFACE DEWPOINTS ADVECT NORTH INTO CENTRAL INDIANA
CUMULUS FORMATION SHOULD BEGIN BY LATE MORNING WITH ISOLATED
STORMS BY 18Z. THUNDERSTORM THREAT WILL CONTINUE INTO THE
OVERNIGHT HOURS AND MODELS HINT AT THESE BECOMING
ORGANIZED...PERHAPS INTO LINE OR LARGE CLUSTER.

PREVIOUS DISCUSSION...

DRY AIR ACROSS INDIANA WILL KEEP SKIES CLEAR INTO THE MORNING HOURS.
DIURNAL HEATING AND A WEAK DISTURBANCE ALOFT SHOULD RESULT IN
CEILINGS 5 THOUSAND FEET OR HIGHER AFTER 16Z. VISIBILITY
CONTINUING P6SM. WINDS MOSTLY LESS THAN 10 KNOTS...BUT SOUTH WINDS
MAY BE 10-15 KNOTS A FEW HOURS SATURDAY AFTERNOON.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TUCEK
NEAR TERM...TUCEK
SHORT TERM...TUCEK
LONG TERM....HOMANN
AVIATION...TUCEK
Hazardous weather outlook, Jun 16, 3:10 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 AM EDT SAT JUN 16 2012

INZ021-028>031-035>049-051>055-060-170815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SULLIVAN-
410 AM EDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT.

HAZARDS: THE MAIN THREAT IS DAMAGING WIND BUT LARGE HAIL IS ALSO
POSSIBLE. THERE IS A SMALL CHANCE OF A TORNADO. LIGHTNING IS A
THREAT WITH ALL THUNDERSTORMS.

TIMING: THUNDERSTORMS WILL BE POSSIBLE BY MID AFTERNOON WITH A
SLIGHTLY HIGHER THREAT DURING THE EVENING AND OVERNIGHT HOURS.

DISCUSSION: AN UPPER TROUGH APPROACHING FROM ILLINOIS COMBINED
WITH INCREASED HUMIDITY AND DAYTIME HEATING SHOULD BE ENOUGH TO
PRODUCE SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND SUNDAY NIGHT
THEN AGAIN THURSDAY AND FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

DISCUSSION: AN UPPER TROUGH EXITING THE REGION SUNDAY NIGHT WILL
STILL CARRY THE THREAT OF PRODUCING STORMS WITH LIGHTNING BEING
THE MAIN CONCERN. ANOTHER TROUGH WILL ARRIVE LATE WEEK AND BRING A
RENEWED THREAT FOR MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ056-057-061>065-067>072-170815-
SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
410 AM EDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT BUT
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

HAZARDS: LIGHTNING WILL BE THE PRIMARY THREAT THOUGH WIND GUSTS TO
40 MPH AND HAIL TO MARBLE SIZE MAY ALSO BE POSSIBLE.

TIMING: THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING PEAK HEATING
AT MID AFTERNOON AND CONTINUE AT TIMES INTO TONIGHT.

DISCUSSION: AN UPPER TROUGH APPROACHING FROM ILLINOIS COMBINED
WITH INCREASED HUMIDITY AND DAYTIME HEATING SHOULD BE ENOUGH TO
PRODUCE SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT...THEN
AGAIN THURSDAY AND FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

DISCUSSION: AN UPPER TROUGH EXITING THE REGION SUNDAY NIGHT WILL
STILL CARRY THE THREAT OF PRODUCING STORMS WITH LIGHTNING BEING
THE MAIN CONCERN. ANOTHER TROUGH WILL ARRIVE LATE WEEK AND BRING A
RENEWED THREAT FOR MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

The radar

The Indianapolis radar (KIND), 110 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Warren

When
June 16, 6:00 AM EST to June 17, 6:00 AM EST
Where
Warren County, 0.69 mi N of Kramer
Reported by
CoCoRaHS
Coordinates
40.340, -87.280

A 24-hour rainfall of 5.08 inches was measured in this location.

Heavy Rain, Warren

When
June 16, 6:00 AM EST to June 17, 6:00 AM EST
Where
Warren County, 1.48 mi SSW of Pence
Reported by
COOP Observer
Coordinates
40.350, -87.530

A 24-hour rainfall of 3.36 inches was measured in this location.

Heavy Rain, Fountain

When
June 16, 7:00 AM EST to June 17, 7:00 AM EST
Where
Fountain County, 1.05 mi W of Rob Roy
Reported by
CoCoRaHS
Coordinates
40.250, -87.270

A 24-hour rainfall of 4.27 inches was measured in this location.

Thunderstorm Wind, Fountain

When
June 16, 4:30 PM EST
Where
Fountain County, 0.96 mi SSE of Rob Roy
Measured
43 kt (49 mph) estimated gust
Property damage
$250
Reported by
CoCoRaHS
Coordinates
40.236, -87.246

Tree limbs, approximately one inch in diameter, were blown down in this location due to strong thunderstorm wind gusts. A power outage was reported as well.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396515, 396516, 396517, 396407.